South Dakota, 2017

Hail and Damaging Winds in South Dakota, June 22, 2017

June 22, 2017 · NWS ABR · 11 events in 6 counties and zones

An early morning storm system impacted parts of central and northeast South Dakota. While large hail fell in the Pierre area, parts of Hamlin and Deuel counties were the hardest hit experiencing winds over 80 mph along with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An early morning storm system impacted parts of central and northeast South Dakota. While large hail fell in the Pierre area, parts of Hamlin and Deuel counties were the hardest hit experiencing winds over 80 mph along with large hail. Northwest of Castlewood, multiple power poles were downed blocking the intersection of Highways 81 and 22. In the city of Castlewood, winds caused structural and extensive tree damage, with wind-driven hail breaking windows and punching holes in siding. The assisted living center was evacuated due to damage on the north end of the building. Two of the residents at the center received minor injuries from broken glass. No travel was advised in the city due to debris blocking roadways. Further southeast, hail up to the size of golf balls damaged homes in the town of Astoria. Significant crop damage was also noted along the path of this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 22, 12:16 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 22, 12:16 AM CST, 1 hour 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
116 AM CDT Thu Jun 22 2017

.UPDATE...
Issued at 835 PM CDT Wed Jun 21 2017

Updated earlier for increasing chances of showers/storms along
with expanding chances farther west along with the watch
issuance. Not much for severe weather yet this evening with
chances looking less. Therefore, have cancelled a few counties.
Will continue to update as storms move east.

UPDATE Issued at 649 PM CDT Wed Jun 21 2017

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Thursday Afternoon)
Issued at 349 PM CDT Wed Jun 21 2017

Short term forecast concern will be possibility of evening
convection across the northeast corner of the cwa followed by
another wave moving through on Thursday bringing another chance of
precip to portions of the area.

Warm frontal boundary parallels the James valley this afternoon
followed by a cold front entering the northwest corner of South
Dakota. Warm front has seemed to be a bit slower in progression
eastward this aftn than previously forecast. Vsbl Satl showing CU
field forming across north central SD/southern ND ahead of the
cold front. Instability starting to increase ahead of the cold
front with mlcapes 1000-1500 j/kg and decent deep layer sheer of
around 50 kts. The only bit of a caveat is fcst soundings do show
a bit a cap in place thru early eve across northeast South Dakota.

So, confidence not the highest in a widespread convective situation
happening this evening. However, a few of the CAM solutions do paint
a picture of a few strong to possibly severe storms popping ahead of
the cold front across northeastern South Dakota and west central
Minnesota. Locally strong winds and large hail would be the primary
threats from any storms that do get going to build to strong enough
levels.

This front will clear the cwa later this evening and most areas
should be left with a quiet overnight. Another quick moving upper
level wave will traverse the region on Thursday. This will bring in
another round of precip to portions of the area. This system looks
to mainly affect areas along and south of a Highway 12 corridor. Not
expecting any severe weather with this system as most instability
remains well south.

.LONG TERM...(Thursday Evening through Wednesday)
Issued at 349 PM CDT Wed Jun 21 2017

The long term period begins with a broad upper level trough over the
region with much cooler temperatures filtering into the CWA. The GFS
is showing a 500 mb shortwave crossing the region Friday
night/Saturday morning with showers possible, mainly in far NE SD
and western MN. 925 mb temps behind this system are only in the
single digits by 12Z Saturday. High temperatures on Saturday should
range in the mid to upper 60s, or some 15 degrees below normal.

Upper level ridging will slowly built into the region Sunday and
Monday before breaking down by Tuesday. Summer temperatures will
return to the region by Tuesday with highs reaching the 80s.
Humidity will also increase by Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 115 AM CDT Thu Jun 22 2017

Numerous showers and storms will move from west to east across the
region tonight and Thursday as a short wave trough digs in from the
northwest. These are expected to affect all stations at or in the
vicinity with mainly VFR conditions through the period. These will
move east/end from late Thursday morning into late Thursday
afternoon.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...Vipond
LONG TERM...SD
AVIATION...TDK
Hazardous weather outlook, Jun 21, 4:29 AM CST, 21 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
529 AM CDT Wed Jun 21 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221030-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
529 AM CDT Wed Jun 21 2017 /429 AM MDT Wed Jun 21 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms across central South Dakota early this
morning are not expected to produce severe weather. By early
evening, isolated thunderstorms are possible across far eastern
South Dakota into west central Minnesota. A few storms could
become strong to severe with large hail and strong winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers are expected across the region on Thursday, with a few
embedded thunderstorms. No severe storms are forecast at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TMT

In the hours before

Special weather statement, Jun 21, 11:56 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1256 AM CDT THU JUN 22 2017

SDZ009-015-016-220645-
Dewey SD-Walworth SD-Potter SD-
1256 AM CDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTER...
NORTHEASTERN DEWEY AND SOUTHERN WALWORTH COUNTIES UNTIL 145 AM
CDT/1245 AM MDT/...

At 1255 AM CDT/1155 PM MDT/, Doppler radar was tracking a strong
thunderstorm over northeastern Lake Oahe, or 12 miles south of
Mobridge, moving east at 60 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hoven, Akaska, Lowry, New Everets Resort, Swan Creek Rec Area and
Blackfoot.

LAT...LON 4529 10056 4547 10047 4548 9974 4508 9974
TIME...MOT...LOC 0555Z 285DEG 53KT 4536 10041

TDK
Special weather statement, Jun 22, 12:37 AM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
137 AM CDT THU JUN 22 2017

SDZ009-010-016>018-220730-
Spink SD-Walworth SD-Potter SD-Edmunds SD-Faulk SD-
137 AM CDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDMUNDS...FAULK...
NORTHEASTERN POTTER...NORTHWESTERN SPINK AND SOUTHEASTERN WALWORTH
COUNTIES UNTIL 230 AM CDT...

At 137 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tolstoy, or 16 miles northeast of Gettysburg, moving east at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Faulkton, Cresbard, Lebanon, Seneca, Tolstoy, Rockham, Chelsea,
Devoe, Onaka, Miranda, Brentwood Colony, Burkmere, Norbeck and South
Scatterwood Lake.

LAT...LON 4504 9981 4525 9972 4520 9863 4490 9878
TIME...MOT...LOC 0637Z 285DEG 47KT 4513 9965

TDK
Special weather statement, Jun 22, 1:13 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
213 AM CDT THU JUN 22 2017

SDZ017-018-037-220800-
Hand SD-Spink SD-Faulk SD-
213 AM CDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAND...SOUTHEASTERN
FAULK AND SOUTHWESTERN SPINK COUNTIES UNTIL 300 AM CDT...

At 212 AM CDT, Doppler radar was tracking a strong thunderstorm over
Orient, or 7 miles southeast of Faulkton, moving east at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Redfield, Tulare, Frankfort, Hitchcock, Zell, Orient, Rockham,
Miranda, Twin Lakes, Cottonwood Lake and Spottswood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4495 9825 4463 9841 4463 9846 4488 9919
      4505 9908
TIME...MOT...LOC 0712Z 286DEG 47KT 4494 9906

TDK
Special weather statement, Jun 22, 1:56 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
256 AM CDT THU JUN 22 2017

SDZ020-022-023-220845-
Hamlin SD-Deuel SD-Codington SD-
256 AM CDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DEUEL...NORTHERN
HAMLIN AND SOUTHERN CODINGTON COUNTIES UNTIL 345 AM CDT...

At 255 AM CDT, Doppler radar was tracking a strong thunderstorm near
Goose Lake, or 10 miles southwest of Watertown, moving southeast at
45 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Watertown, Estelline, Castlewood, Hazel, Thomas, Pelican Lake, Goose
Lake, Tinkertown, Claremont Colony, Dempster, Sandy Shore Rec Area,
Poinsett Colony, Memorial Park Camping Site, Lake Kampeska and Long
Lake.

LAT...LON 4479 9749 4494 9738 4484 9670 4455 9690
TIME...MOT...LOC 0755Z 296DEG 40KT 4482 9734

TDK

The radar

The Aberdeen radar (KABR), 187 km away, was scanning. The volume nearest the first event began at 08:07 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Hughes

When
June 22, 2:08 AM CST
Where
Hughes County, 2.07 mi N of (Pir)pierre Arpt
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
44.410, -100.280

Thunderstorm Wind, Hamlin

When
June 22, 2:09 AM CST
Where
Hamlin County, 4.41 mi SE of Thomas
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.730, -97.130

Eighty mph winds downed 16 to 20 power poles southeast of Thomas.

Thunderstorm Wind, Hamlin

When
June 22, 2:10 AM CST
Where
Hamlin County, 3.99 mi W of Castlewood
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.730, -97.110

Eighty mph winds downed multiple trees blocking the intersection of Highways 81 and 22.

Hail, Hamlin

When
June 22, 2:20 AM CST
Where
Hamlin County, 0.69 mi N of Castlewood
Measured
1 in hail
Injuries
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
44.730, -97.030

Hail, Clark

When
June 22, 2:40 AM CST
Where
Clark County, 6.01 mi SE of Carpenter
Measured
1 in hail
Reported by
Public
Coordinates
44.580, -97.800

Thunderstorm Wind, Deuel

When
June 22, 2:48 AM CST
Where
Deuel County, 1.48 mi W of Toronto
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.570, -96.660

An estimated seventy mph wind along with hail layed downed and damaged several acres of corn.

Hail, Deuel

When
June 22, 2:51 AM CST
Where
Deuel County, 1.2 mi NW of Astoria
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.560, -96.550

Golf ball sized hail destroyed crops and damaged homes in and around Astoria.

Thunderstorm Wind, Buffalo

When
June 22, 3:35 AM CST
Where
Buffalo County, 8 mi NNE of Gann Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.140, -98.950

Several bales of hay were blown over by estimated sixty mph winds.

Hail, Stanley

When
June 22, 3:00 AM MST
Where
Stanley County, 3.22 mi SE of Lacy
Measured
1 in hail
Reported by
Public
Coordinates
44.470, -100.630

Hail, Hughes

When
June 22, 4:19 AM CST
Where
Hughes County, 2.03 mi NW of (Pir)pierre Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.400, -100.310

Hail, Stanley

When
June 22, 3:19 AM MST
Where
Stanley County, 1.47 mi NNW of Ft Pierre
Measured
0.88 in hail
Reported by
Public
Coordinates
44.370, -100.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 710291, 710313, 710321, 710292, 710294, 710331, 710301, 710332, 710305, 710307, 710309.